Most unaware of the potentially fatal consequences of chemical cocktails Young drug users are placing their lives and health at greater risk by taking potentially deadly cocktails in search of new highs, a narcotics expert has warned. Kenneth Lee Kwing-chin issued the warning after figures for the first six months of the year showed that almost half the users aged under 21 were experimenting with multiple drugs. Professor Lee - a professor at the Chinese University's school of pharmacy and a member of the Action Committee Against Narcotics - said he was alarmed by the figures. He said most young drug users were unaware of the potentially fatal consequences of mixing drugs. 'Users develop a tolerance to a particular type of drug after taking it over a long period of time. Many realise the dangers of increasing their dosage, so instead opt to mix that drug with others,' he said. One common practice was to mix opiated cough syrup with recreational drugs such as Ecstasy, Ice and ketamine. Professor Lee said the abuse of cough syrup containing opiates had become more widespread as it was cheaper and more accessible than other forms of drugs. Data collected by the action committee - the government's sole advisory body on narcotics - showed that 45 per cent of young users, or 20 per cent of all those who took drugs, were experimenting with cocktails. The total number of known drug users dipped 5 per cent to 8,984 in the first half of the year, from a figure of 9,502 for the same period last year. However, Professor Lee said concerns over the increasing use of potentially lethal cocktails rendered obsolete any optimism over the declining figures for drug use. '[Mixing drugs] poses greater health risks to the heart and respiratory system,' he said. 'Users do not have sufficient medical knowledge on the side effects of the drugs. From a pharmacological point of view, mixing dosages in the wrong measures may exacerbate the side effects.' Professor Lee warned that drug abuse commonly caused memory loss, the early onset of Parkinson's disease and other long-term mental disorders. A second action committee member, Scarlett Pong Oi-lan, said the figures for young users taking cocktails represented the tip of an iceberg of those at risk from drug combinations. Ms Pong said many users unwittingly bought drugs that had already been mixed with other substances, adding it was common for dealers to pad out their wares with cheap chemicals to maximise their profits. 'The symptoms brought on by mixed drugs make diagnoses more difficult after patients are sent to accident and emergency units for resuscitation,' she said. Jacob Lam Hay-sing, of the Christian Zheng Sheng Association - which runs three rehabilitation centres - said the number of young drug users seeking psychiatric help had soared by at least 30 per cent over the past year due to the culture of mixing drugs. 'The health risks of using multiple drugs are extremely deadly. But it's quite common for users to experiment after growing bored with their initial choice of drug,' he said.